MAUDE Adverse Event Report: TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; BIT, DRILL

TORNIER S.A.S. AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM; BIT, DRILL
Catalog Number DWD167
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the hex screwdriver bit tip broke inside patient when inserting the implant.The surgeon was incapable of removing the broken piece of screw driver bit from the implant.
 
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Additional Manufacturer Narrative
Correction: b5 h6 component code the reported event could be confirmed, since the device was returned for evaluation and evidences were provided.The device inspection revealed the following: -the screwdriver bit broke at the hexagonal tip.The broken tip of the device was left inside the implant, remained implanted in the patient.-a visual microscopic inspection showed that the device rupture corresponded to a fracture caused by a torsional overload (twisted tip), indicating that the device was subjected to high force during use.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by application of a high torsional force that contributed to the reported event.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
It was reported that the hex screwdriver bit tip broke inside patient when inserting the implant.The surgeon was incapable of removing the broken piece of screw driver bit from the implant.This resulted in a 10-15 min surgical delay.

Brand Name
AEQUALIS REVERSED HEX SCREW DRIVER BIT D3.5MM L25MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17549230
Report Number3000931034-2023-00252
Device Sequence Number15167128
Product Code HTW
UDI-Device Identifier03700386943775
UDI-Public03700386943775
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDWD167
Device Lot Number0371AY
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/20/2023
Supplement Date Received by Manufacturer10/04/2023
Initial Report FDA Received Date08/15/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexMale